How to Use Naloxone to Reverse Opioid Overdose and Save Lives. PLEASE Make it Your Business to Know This!

Narcan (Naloxone) can save someone from a deadly overdose.  It offers another second chance to finally recover! Help keep people safe during the holiday season when depression is at its highest – and all year ’round!  ~NationalAddictionNews.com

NALOXONE SAVES LIVES

A variety of drugs and drug combinations carry the risk of fatal overdose. Emergency protocol for any suspected overdose includes calling 911. However, in the case of opioids, which includes heroin and prescription pain medications like Vicodin, OxyContin and Percocet, naloxone (also known by the brand name Narcan) can reverse an overdose, potentially saving a loved one’s life.

What Puts One at Risk for Overdose?

Anyone using opioids, whether for recreational purposes or otherwise, can be at risk for overdose. Other risk factors include:

  • Using or taking drugs alone
  • Mixing opioids with other drugs like alcohol, benzodiazepines (e.g., Xanax and Ativan) and prescription stimulants (e.g., cocaine and Adderall)
  • Having lower tolerance due to recent detox/drug treatment, incarceration or illness
  • Not knowing what drugs one is consuming (e.g. using heroin cut with fentanyl)

Know the Signs of an Overdose

An overdose can happen when the amount ingested causes suppressed breathing in a way that oxygen can’t reach vital organs, and the body begins to shut down. It’s important to note that an overdose can occur anywhere from 20 minutes to 2 full hours after drug use. Signs of an overdose include:

  • Face is clammy to touch and has lost color
  • Blue lips and fingertips
  • Non-responsive to his/her name or a firm sternum rub using the knuckles
  • Slow or erratic breathing, or no breathing at all
  • Deep snoring or a gurgling sound (i.e. what would be described as a “death rattle”)
  • Heartbeat is slow or has stopped

What To Do if You Suspect an Overdose

1. Call 911

If you suspect an overdose and your loved one is unresponsive, call 911. If you must leave the person alone to make the call, put them in the recovery position — on their side with the bottom arm under the head and top leg crossed over the body (see image below). This is to avoid aspiration if he or she vomits. Give the address or location and as much information as you can (i.e., unconscious, not breathing, drugs used if known, etc.).

how to administer auto-injector naloxone for opioid overdose
2. Administer Naloxone

Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose. See directions below for how to properly administer naloxone.

3. Conduct Rescue Breathing

If the person has labored breathing or is not breathing at all, it is vital to conduct rescue breathing. Tilt the head back, pinch the nose closed and give one slow breath every 5 seconds until the person resumes breathing on their own or until the paramedics arrive. Watch to see that their chest rises and falls with each breath.

4. Comfort and Support

Once the person is breathing on their own, place them in the recovery position until paramedics arrive. Comfort the person as he or she may be confused, upset and going through withdrawal (feeling sick from a lack of opioids if their body is dependent on them) when revived. Do not allow him or her to use drugs.

5. Aftermath of an Overdose

Once your loved one has been stabilized, this may be an opportunity to suggest detox and treatment. Contact the Partnership’s free Parent helpline to speak with a trained counselor and begin getting the help your family needs.

“I always carry Naloxone with me. I would rather be equipped for the worst than traumatized knowing there was something I could have done.”

 Angie G.

How to Administer Naloxone

Naloxone is administered as a nasal spray or via injection, depending on which of the following devices it has been prepared for and packaged with.

1. Evzio auto-injector

With U.S. Food and Drug Administration (FDA) approval in 2014, this was the first auto-injector approved for non-clinical settings. The auto-injector administers a single dose of naloxone with a retractable needle, avoiding accidental needles sticks and any additional assembly. To use, place the black end against the middle of the person’s outer thigh, through clothing (pants, jeans, etc.) if necessary, then press firmly and hold in place for 5 seconds. For extra reassurance, the device has a voice recording that provides step-by-step instructions as you go, including letting you know once it’s OK to stop applying pressure and remove from the person’s thigh.

how to administer auto-injector naloxone for opioid overdose

 

2. Narcan Nasal Spray

Narcan Nasal Spray is the most recent FDA approved naloxone product. It is very easy to use. There is nothing to assemble and each package comes with two devices prefilled with a single dose each. Simply hold the device with your thumb on the bottom and your first and middle fingers on either side of the nozzle. Gently insert the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose. Once in place, press the plunger firmly to spray the entire dose of Narcan into one nostril. There is no need to spray into both nostrils.

null

 

3. Luer-lock nasal atomizer

Pictured below is a pre-filled cartridge of naloxone along with the individual components of of the Luer-lock nasal atomization device. Note that the white cone-shaped nosepiece, pictured in the upper right, does not come in the same package as the medication. It is sold separately. If you cannot get the nosepiece from your drug store, it can be ordered from a number of medical supply companies without a prescription.

Once the atomizer and capsule are fully assembled, insert the white cone into the person’s nostril. Give a short vigorous push on the end of capsule to spray into the nose, using one half of its contents in each nostril.

Nasal spray naloxone

 

4. Injection via syringe

Injecting into the muscle of the upper thigh or upper arm with a syringe is also a very common way to administer naloxone. Many naloxone kits come with a syringe and a vial or a pre-filled cartridge of naloxone. The shot can be administered through clothes.

Talk to your pharmacist about the proper dose for naloxone. 0.4 mg/mL is commonly recommended. A second dose of 0.4 mg/mL is sometimes needed, however, if the first dose does not reverse the overdose and restore breathing.


VRM ad2

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s